Heavy Snow, Chuska Mountains
- When
- December 29, 6:00 AM MST to December 30, 10:00 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
The Navajo Whiskey Creek SNOTEL picked up around 19 inches of fresh snow.
Strong winds and heavy snow plagued much of western and central New Mexico on the 29th and 30th. The heavy snow began on the 29th across northwest New Mexico as a very large and cold upper level system slid southward across the Great Basin.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong winds and heavy snow plagued much of western and central New Mexico on the 29th and 30th. The heavy snow began on the 29th across northwest New Mexico as a very large and cold upper level system slid southward across the Great Basin. Several inches of snow quickly accumulated across the Northwest Plateau. After a brief lull on the night of the 29th, snow quickly picked back up along and behind a cold front that swept from west to east. Strong winds both ahead of and behind the front created areas of blowing snow and blizzard conditions across the southwest and south central mountains. Though little or no precipitation occurred across the southeast, high winds were noted along and behind the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 29, 3:28 AM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 AM MST WED DEC 29 2010 .DISCUSSION... MYRIAD OF PRODUCTS TO BE ISSUED THIS MORNING AS SHOWN IN THE COORDINATION LINE AT THE BOTTOM OF THIS DISCUSSION. SEE WATCH... ADVISORY AND WARNING PRODUCTS FOR DETAILS. BASICALLY WIND ADVISORY IN THE E TODAY WITH A HIGH WIND WATCH TONIGHT INTO THU FOR A COUPLE OF OUR SRN ZONES. WINTER STORM WARNINGS...BLIZZARD WARNING 508...TO REMAIN IN PLACE AS IS WINTER STORM WATCH FOR THE SANGRES. WILL PUSH BACK START TIME OF WINTER STORM WATCH FOR 526 UNTIL 19Z THU. WILL ISSUE A WINTER WX ADVSY FOR 507 FOR TONIGHT AND THU. STORM ON THE PACIFIC NW COAST WILL DIVE SE AND BRING A RETURN TO WINTER CONDITIONS WITH WIDESPREAD SNOW W AND CNTRL AREAS STARTING THIS PM AND CONTINUING THROUGH THU. PLENTY OF WIND ESPECIALLY SRN AREAS AND A BIG CHANGE TO COLDER TEMPS EVERYWHERE FOR THU THROUGH SAT. ONE OR TWO TRAILING WEAK SHORT WAVES WILL FOLLOW THE MAIN STORM ON FRI AND SAT BUT WITH LITTLE ADDITIONAL SNOW ACCUMULATION EXPECTED. DRY AND MILDER SUN. NEXT SYSTEM TO IMPACT N AND CNTRL NM MON AND TUE PER GFS...WITH THE EUROPEAN NOTABLY SLOWER. CHJ && .AVIATION... MID AND HIGH CLOUDS WILL CONTINUE TO MOVE INTO THE STATE FROM THE NORTHWEST...HOWEVER...CIGS WILL RAPIDLY LOWER THIS MORNING. BY 16Z...MVFR CIGS AND VSBYS IN SNOW WILL BE LIKELY ACROSS THE NORTHWEST QUADRANT OF NM. HEAVY SNOW AND BLOWING SNOW WILL LIKELY REDUCE VSBYS INTO THE LIFR CATEGORY AT TIMES...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. MTN TOPS WILL BE OBSCURED. PRECIP WILL BE FOCUSED ACROSS THE NORTHWEST AND WESTERN PART OF THE STATE THROUGH EARLY THURSDAY BEFORE SPREADING EASTWARD ALONG AND BEHIND A COLD FRONT. IN ADDITION TO SNOW ACROSS THE NW...WINDS WILL BE A CONCERN ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY. OCCASIONAL GUSTS IN EXCESS OF 40KTS ARE POSSIBLE. WINDS WILL CONTINUE ACROSS THE SACRAMENTO AND GUADALUPE MOUNTAINS TONIGHT...AND MAY INCREASE IN SPEED. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 34 && .FIRE WEATHER... WEATHER CONDITIONS WILL RAPIDLY DETERIORATE TODAY AS SNOW BEGINS ACROSS THE NORTHWEST AND STRONG WINDS DEVELOP ACROSS THE EAST. SNOW WILL DEVELOP THIS MORNING ACROSS THE NORTHWEST QUARTER OF THE STATE AND SPREADING TO THE SOUTHWEST MOUNTAINS BY AFTERNOON. SNOW WILL HEAVY AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN. STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW. TOTAL SNOW ACCUMULATIONS WILL BE BETWEEN 8 AND 12 INCHES OF SNOW ACROSS THE MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS ACROSS THE SAN JUAN MOUNTAINS...AND 4 TO 8 INCHES AT LOWER ELEVATIONS. AS A COLD FRONT SWEEPS FROM WEST TO EAST ON THURSDAY...SNOW WILL FOLLOW SUIT AND ALSO SPREAD EASTWARD IN A BAND ALONG THE FRONT. IT WILL BE AT THIS TIME WHEN AREAS FROM THE RIO GRANDE VALLEY EASTWARD WILL PICK UP THE BULK OF THEIR SNOWFALL...THOUGH OVERALL...SNOWFALL AMOUNTS ARE NOT EXPECTED TO BE AS GREAT AS ACROSS THE WEST AND NORTHWEST. STILL APPEARS THAT MUCH OF THE PLAINS WILL MISS OUT ON MOST OF THE PRECIPITATION...THOUGH SOME SCATTERED RAIN OR SNOW SHOWERS WILL BE POSSIBLE BEHIND THE FRONT. MUCH OF THE PRECIPITATION WILL END BY LATE THURSDAY...THOUGH SOME SHOWERY ACTIVITY WILL LINGER MAINLY ACROSS THE NORTHERN HALF OF THE STATE AS SOME ENERGY ALOFT LAGS BEHIND THE MAIN UPPER LEVEL SYSTEM. AS FOR THE WIND...STRONG WINDS WILL DEVELOP THIS AFTERNOON ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS WINDS ALOFT CONTINUE TO INCREASE WITH THE APPROACH OF THE STORM SYSTEM. CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED DUE TO DAYTIME HUMIDITIES REMAINING ABOVE 15 PERCENT. BREEZY CONDITIONS WILL PERSIST THROUGH THE NIGHT ACROSS THE PLAINS BEFORE RAMPING BACK UP BY MID MORNING THURSDAY. WINDS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON. AFTER THE SYSTEM DEPARTS...THE COLDEST TEMPERATURES SO FAR THIS SEASON ARE EXPECTED. DAYTIME HIGH TEMPERATURES ON FRIDAY WILL BE 15 TO 30 DEGREES BELOW NORMAL. FRIDAY NIGHTS LOW TEMPERATURES SINGLE DIGITS...BOTH ABOVE AND BELOW ZERO. NORTHERN MOUNTAIN LOCALS WILL BE THE COLDEST...WITH TEMPERATURES APPROACHING 20 BELOW. COLD AIR WILL LINGER THROUGH THE WEEKEND. MODELS CONTINUE TO DIFFER WITH REGARDS TO THE NEXT STORM SYSTEM. GFS REMAINS MORE PROGRESSIVE...EJECTING AN UPPER LOW ACROSS THE GREAT BASIN ON MONDAY...WHILE THE ECMWF HOLDS ITS OFF THE WEST COAST OF BAJA THROUGH AT LEAST MID WEEK. 34 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 39 29 32 8 / 80 80 80 30 DULCE........................... 34 24 29 0 / 80 80 70 60 CUBA............................ 37 24 29 4 / 80 80 70 50 GALLUP.......................... 37 28 29 3 / 70 80 90 50 EL MORRO........................ 38 26 27 5 / 60 80 90 40 GRANTS.......................... 41 24 31 7 / 30 60 70 30 QUEMADO......................... 46 28 33 4 / 40 80 80 30 GLENWOOD........................ 53 34 41 12 / 40 80 70 20 CHAMA........................... 32 18 26 -5 / 90 100 100 50 LOS ALAMOS...................... 38 26 31 3 / 60 60 70 40 PECOS........................... 41 25 33 3 / 30 50 70 30 CERRO/QUESTA.................... 37 21 30 -5 / 40 50 80 50 RED RIVER....................... 31 19 22 -8 / 40 50 90 60 ANGEL FIRE...................... 36 20 29 -6 / 30 40 70 50 TAOS............................ 41 24 32 2 / 30 50 70 50 MORA............................ 43 25 36 4 / 20 30 60 40 ESPANOLA........................ 47 25 38 8 / 40 40 60 30 SANTA FE........................ 43 27 33 6 / 40 50 70 30 SANTA FE AIRPORT................ 44 26 34 10 / 40 50 70 30 ALBUQUERQUE FOOTHILLS........... 46 28 36 14 / 30 40 60 20 ALBUQUERQUE HEIGHTS............. 48 30 38 16 / 30 30 60 20 ALBUQUERQUE VALLEY.............. 49 26 40 8 / 20 30 50 20 ALBUQUERQUE WEST MESA........... 47 28 38 10 / 30 30 60 20 LOS LUNAS....................... 50 26 42 11 / 20 30 50 20 RIO RANCHO...................... 47 28 38 14 / 30 40 60 20 SOCORRO......................... 56 30 50 15 / 10 20 40 20 SANDIA PARK/CEDAR CREST......... 44 28 33 8 / 40 50 70 20 TIJERAS......................... 46 26 38 11 / 30 40 70 20 MORIARTY/ESTANCIA............... 47 25 37 5 / 30 30 60 20 CLINES CORNERS.................. 45 26 34 8 / 20 30 60 20 GRAN QUIVIRA.................... 51 30 40 13 / 20 30 60 20 CARRIZOZO....................... 57 32 46 15 / 10 30 60 20 RUIDOSO......................... 50 30 40 13 / 10 40 70 20 CAPULIN......................... 51 24 39 4 / 5 10 20 50 RATON........................... 55 26 46 8 / 5 10 30 40 SPRINGER........................ 57 26 47 12 / 10 10 30 30 LAS VEGAS....................... 52 28 38 7 / 20 20 50 20 CLAYTON......................... 59 28 49 12 / 5 5 10 30 ROY............................. 54 28 45 12 / 5 10 20 20 CONCHAS......................... 60 32 55 15 / 5 5 20 20 SANTA ROSA...................... 59 32 52 16 / 5 10 20 20 TUCUMCARI....................... 63 33 57 18 / 5 5 10 20 CLOVIS.......................... 62 33 55 19 / 5 5 10 20 PORTALES........................ 64 32 57 20 / 5 5 10 20 FORT SUMNER..................... 64 33 56 19 / 5 5 10 20 ROSWELL......................... 67 37 64 23 / 0 5 10 10 PICACHO......................... 63 36 57 20 / 5 10 20 10 ELK............................. 60 36 51 17 / 5 20 50 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ513>515-521>524-526>537-539-540. WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ512>514-516>518. BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT MST THURSDAY NIGHT FOR THE FOLLOWING ZONES...NMZ508. WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST THURSDAY NIGHT FOR THE FOLLOWING ZONES...NMZ501>506-509>511. HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ540. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST THURSDAY NIGHT FOR THE FOLLOWING ZONES...NMZ507. HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES...NMZ526. WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ526. && 40/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST TUE DEC 28 2010 NMZ501>540-291300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LARGE AND VERY COLD STORM SYSTEM IS FORECAST TO DEVELOP WEDNESDAY...AND PERSIST INTO FRIDAY OVER THE CENTRAL AND SOUTHERN ROCKIES. POTENTIAL FOR ACCUMULATING SNOW ACROSS NORTHERN AND WESTERN NEW MEXICO WEDNESDAY THROUGH THURSDAY NIGHT AND STRONG AND GUSTY WEST WINDS WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS. IN ADDITION... HIGH TEMPERATURES DURING THE THURSDAY THROUGH SATURDAY PERIOD WILL RANGE FROM THE SINGLE DIGITS AND TEENS IN THE NORTHERN MOUNTAINS TO THE 20S AND 30S ELSEWHERE. LOW TEMPERATURES OVER THE NORTHERN AND WEST CENTRAL MOUNTAINS COULD BOTTOM OUT AROUND 20 DEGREES BELOW ZERO THURSDAY NIGHT THROUGH SATURDAY NIGHT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY VISITING OUR WEB SITE AT WWW.WEATHER.GOV/ABQ.
15 heavy snow, 6 high wind, 2 blizzard. Local standard time, as filed.
The Navajo Whiskey Creek SNOTEL picked up around 19 inches of fresh snow.
Up to 10 inches of snow fell across the Northwest Plateau. The highest snow amounts were near the Colorado border around Aztec and La Plata.
Over a foot and a half of snow fell across portions of the far northwest highlands. One foot was reported north of La Plata along the Colorado border, while 8 inches was reported at Navajo Dam. Meanwhile, Dulce picked up close to 21 inches of snow.
Up to a foot of snow fell across the west central plateau. The highest amounts were around Fence Lake, meanwhile the Gallup area received 5 to 6 inches of snow.
Snowfall amounts of 12 to 18 inches were common across the San Juan Mountains. Some snowfall reports include 14.5 inches at Chama, 18 inches at Tierra Amarilla, and 11 inches at El Vado.
Snowfall amounts over 8 inches were common across the Jemez Mountains. Snowfall reports include 12 inches at Wolf Canyon and 20 inches at Pajarito Ski area.
Over a foot of snow fell across the northwest highlands, with the greatest amounts found near Cuba and Lindrith. Snowfall accumulations include 5 inches at Torreon Navajo Mission, 8 inches near Cuba and 12.5 inches near Lindrith.
The west central mountains received up to 16 inches of snow.
The Sipapu Ski area picked up around 15 inches of snow while areas near Tererro received around one foot. Areas east of Taos were also hit hard with heavy snow. A volunteer firefighter was killed just after 9 am on the 30th, when he lost control on an icy U.S. 64 around a sharp curve.
Taos Ski Area picked up over a foot of snow, while the Red River Ski area picked up 10 inches. Several of the SNOTELs in the area received over 8 inches of snow as well.
Snowfall accumulations over 12 inches were common across the southern Sangre de Cristo Mountains.
Around 4 to 5 inches of snow fell in Santa Fe and the Santa Fe foothills.
The Mogollon and Luna areas were the hardest hit as winds blasted around 50 to 60 mph while around one foot of snow fell. The Mogollon RAWS site recorded a 58 mph wind gust between 713 and 813am on the 30th, which was approximately the same time as some of the heavier snow fall.
CoCoRaHS observers around Taos picked up around 4 inches of snow. Higher amounts are suspected near Tres Piedras.
Three to six inches of fresh snow were common across the lower Chama River Valley. However, up to 11 inches of snow fell around Coyote.
The San Francisco River Valley received up to 5 inches of snow.
Winds over 60 mph plagued the east slopes before snow began to fall. A measured wind gust of 63 mph was recorded at north-northwest of Rociada, meanwhile a cabin roof was blown off and large cottonwood trees were blown down along the Cimarron River near Ute Park.
The Smokey Bear RAWS recorded a wind gust of 70 mph between 6 and 7 pm, before the heavy snow began.
The Sierra Blanca SNOTEL picked up 16 inches of snow while Ski Apache received about 11 inches. Winds gusting at 50 to 60 mph created dangerous blowing snow conditions with visibilities reduced under one half mile.
The Eight Mile Draw RAWS site recorded a 58 mph wind gust.
The Columbia Scientific Balloon Facility Transwestern Pump weather station 18 miles north-northeast of Encinoso recorded a 63 mph wind gust.
A 65 mph wind gust was recorded at Sumner Lake while a 59 mph wind gust was recorded at the Columbia Scientific Balloon Facility Fort Sumner weather station.
The Dunken RAWS site recorded a wind gust of 60 mph between 209 and 309pm.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, West Slopes of the Sangre de Cristo Mountains | 2010-12-30 | 29 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266494, 266493, 266495, 266499, 266502, 266522, 266498, 266500, 266523, 266524, 266525, 266530, 266531, 266526, 266528, 266501, 266925, 266926, 266532, 266927, 266928, 266929, 266930.